Alert archive / Arizona / Winter Weather Advisories in 2012

Winter Weather Advisory 13, NWS Las Vegas, NV

December 15, 2012Mohave County, Arizona

NWS Las Vegas, NV issued this winter weather advisory at Dec 15, 2012, 6:11 AM MST for Mohave County, Arizona. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2012, 6:11 AM MST (13:11 UTC)
Expired
Dec 15, 2012, 1:00 PM MST
In force
7 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 1.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2012-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2012-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WWUS45 KVEF 151311
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 AM PST SAT DEC 15 2012

.A STORM MOVING OUT OF NEVADA INTO ARIZONA TODAY WILL BRING AREAS
OF MODERATE TO HEAVY SNOW TO MOHAVE COUNTY ABOVE 4500 FEET INTO
EARLY THIS AFTERNOON.

AZZ001-003-152000-
/O.NEW.KVEF.WW.Y.0013.121215T1311Z-121215T2000Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...MT TRUMBULL
611 AM MST SAT DEC 15 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM MST THIS
AFTERNOON ABOVE 4500 FEET...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 4500 FEET FOR SNOW WHICH IS IN EFFECT UNTIL
1 PM MST THIS AFTERNOON.

* TIMING: THIS MORNING UNTIL EARLY THIS AFTERNOON. SNOW WILL END
  IN MOST AREAS AFTER 1 PM. 

* SNOW LEVEL: 4000 FEET WITH MODERATE TO HEAVY SNOW AT TIME ABOVE
  4500 FEET.

* TOTAL SNOW ACCUMULATIONS: 2 TO 5 INCHES.

* WINDS: SOUTH TO SOUTHWEST MAINLY 10 MPH OR LESS.

* IMPACTS: HAZARDOUS DRIVING CONDITIONS ON ROADWAYS ABOVE 4500
  FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.
&&

$$
1 follow-up statement
304 
WWUS45 KVEF 151943
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1143 AM PST SAT DEC 15 2012

AZZ001-003-152045-
/O.EXP.KVEF.WW.Y.0013.000000T0000Z-121215T2000Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...MT TRUMBULL
1243 PM MST SAT DEC 15 2012

...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 PM MST THIS AFTERNOON
ABOVE 4500 FEET...

THE WINTER WEATHER ADVISORY ABOVE 4500 FEET WILL EXPIRE AT 1 PM
MST THIS AFTERNOON FOR THE NORTHWEST PLATEAU AND NORTHWEST DESERTS
OF MOHAVE COUNTY.

AREAS OF HEAVY SNOW IN THE HIGHER ELEVATIONS ARE MOVING EAST OUT
OF MOHAVE COUNTY AT THIS TIME. SCATTERED LIGHT SNOW SHOWERS WILL
CONTINUE IN THE HIGHER ELEVATIONS IN THE EASTERN PART OF THE
COUNTY THROUGH THE AFTERNOON. LITTLE ADDITIONAL ACCUMULATION IS
EXPECTED. THE WINTER WEATHER ADVISORY WILL EXPIRE AT 1 PM MST. 

$$

PIERCE

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter weather advisory went out at Dec 15, 4:08 AM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Dec 15, 4:08 AM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 AM PST SAT DEC 15 2012

.SYNOPSIS...SOME LIGHT RAIN AND SNOW WILL LINGER THIS MORNING AS A
LOW PRESSURE SYSTEM CONTINUES TO TRAVERSE THE AREA. MUCH OF THE AREA
WILL SEE DRY CONDITIONS THIS AFTERNOON AS THE STORM MOVES INTO
ARIZONA. A WEAK DISTURBANCE WILL BRING A CHANCE OF SNOW SHOWERS TO
THE SIERRA THIS EVENING WITH A DRY WEST TO NORTHWEST FLOW THEN
DOMINATING THE WEATHER SUNDAY THROUGH MONDAY. TEMPERATURES WILL
REMAIN A LITTLE BELOW NORMAL THROUGH MONDAY.
&&

.SHORT TERM...UPPER LOW CENTERED OVER THE WESTERN PORTION OF THE
FORECAST AREA EARLY THIS MORNING WAS GENERATING AREAS OF LIGHT RAIN
AND SNOW AND WILL CONTINUE TO DO SO THIS MORNING ACROSS ROUGHLY THE
EASTERN HALF OF THE FORECAST AREA AS IT MOVES EASTWARD. HIGHER
TERRAIN WILL SEE LOCAL SNOWFALL OF 1 TO 2 INCHES...PARTICULARLY THE
MOUNTAINS OF CLARK AND MOHAVE COUNTIES. THE LOW WILL WEAKEN INTO AN
OPEN WAVE THIS AFTERNOON WITH THE TROUGH AXIS SHIFTING INTO CENTRAL
ARIZONA. SOME LIGHT RAIN AND SNOW WILL LINGER OVER MOHAVE COUNTY BUT
THE REST OF THE AREA SHOULD SEE SOME CLEARING UNDER A NORTHWEST FLOW
ALOFT. A WEAK DISTURBANCE MOVING THROUGH THIS FLOW WILL BRING A
CHANCE OF SNOW SHOWERS TO MAINLY THE SIERRA THIS EVENING BUT THAT
FEATURE IS EXPECTED TO WEAKEN AND EXIT THE AREA DURING THE OVERNIGHT
HOURS WITH DRY CONDITIONS DEVELOPING. A DRY NORTHWEST FLOW WILL BE
OVER THE AREA SUNDAY AND SUNDAY NIGHT WHICH WILL BECOME WESTERLY
MONDAY AS A TROUGH BEGINS TO DROP TOWARD THE PACIFIC NORTHWEST. ANY
MOISTURE ASSOCIATED WITH THAT TROUGH WILL REMAIN NORTH OF OUR AREA
MONDAY. TEMPERATURES TODAY WILL BE ROUGHLY 5 DEGREES BELOW NORMAL
AND ONLY VERY MINOR WARMING IS EXPECTED SUNDAY AND MONDAY. OTHER
THAN SOME BREEZES IN THE HIGHER ELEVATIONS OF THE SIERRA...NO
SIGNIFICANT WINDS ARE EXPECTED THROUGH MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS REMAIN IN BETTER
THAN AVERAGE AGREEMENT THROUGH THE LONG TERM PERIOD...AND ONLY
MINOR TWEAKS WERE MADE TO THE INHERITED FORECAST. OVERALL...A
CONTINUATION OF THE UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH
MID-WEEK BEFORE A BREAK APPEARS TO TAKE SHAPE FOR THE LATTER PART OF
THE WORK WEEK.

SOUTH-SOUTHWEST WINDS WILL BEGIN TO INCREASE MONDAY NIGHT AND TUESDAY
AS THE NEXT TROUGH MAKES ITS WAY SOUTH ALONG THE WEST COAST. AS THE
TROUGH MOVES ON SHORE MONDAY NIGHT PRECIPITATION IS EXPECTED TO
BEGIN TO SPREAD SOUTH ACROSS THE CENTRAL AND SOUTHERN SIERRA.
PRECIPITATION IS EXPECTED TO SPREAD ACROSS THE FORECAST AREA TUESDAY
AND TUESDAY NIGHT AS THE TROUGH AXIS PUSHES PAST THE AREA. AGREED
WITH PREVIOUS SHIFT THAT SUFFICIENT MOISTURE AND DYNAMICS ARE
AVAILABLE FOR MOST LOCATIONS TO RECEIVE PRECIPITATION. LATEST
GUIDANCE POINTS TOWARDS THE HEAVIEST PRECIPITATION FALLING ACROSS
LINCOLN AND MOHAVE COUNTIES...WITH UPWARDS OF ONE-HALF INCH IN THE
HIGHER TERRAIN. SUBSEQUENT SHIFTS WILL HAVE TO MONITOR THE POTENTIAL
FOR ADVISORY-LEVEL SNOWFALL AMOUNTS. SNOW LEVELS WILL FALL FROM 5-7K
FEET LATE TUESDAY TO 3-5K FEET BY WEDNESDAY MORNING...THOUGH RAPID
DRYING IS EXPECTED IN THE COLDER AIR BEHIND THE TROUGH AXIS.

A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD IN BEHIND THIS SYSTEM
ON WEDNESDAY...ALLOWING FOR MORE BLUE SKY AND POTENTIALLY GUSTY
NORTH WINDS THROUGH THURSDAY. WINDS WILL BE STRONGEST DOWN THE
COLORADO RIVER VALLEY...WHERE A LAKE WIND ADVISORY MAY BE NECESSARY.
AS THE RIDGE TRANSLATES EAST...SOUTHWEST FLOW IS EXPECTED TO TAKE
HOLD OF THE AREA ONCE AGAIN...ALLOWING TEMPERATURES TO CLIMB TOWARDS
NORMAL BY THE END OF THE WEEK AND EARLY THIS WEEKEND.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AT 8-12 KTS WILL
GRADUALLY CALM EARLY THIS MORNING...AND MAY BEGIN TO FAVOR A
NORTHWESTERLY DIRECTION UNDER 8 KTS AFTER 13Z AS A LOW LEVEL
CIRCULATION CENTER MOVES OVER THE AREA. LATEST OBSERVATION AND
SATELLITE TRENDS SHOW AN AREA OF LOWERED CIGS AND LIGHT PRECIP
MOVING ACROSS THE LAS VEGAS VALLEY. THIS AREA SHOULD BEGIN TO CLEAR
THE AREA AFTER 15Z THIS MORNING. AFTER 15Z...CHANCES OF ANY PRECIP
WILL BE MINIMAL WITH CIGS SLOWLY INCREASING. ANOTHER WEAK
DISTURBANCE WILL PASS BY THE AREA SATURDAY NIGHT...BRINGING 5-10K FT
CIGS ONCE AGAIN. PRECIPITATION IS NOT EXPECTED SATURDAY NIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LARGE SHIELD OF LIGHT RAIN/SNOW SHOWERS AND CIGS AS LOW
AS 4-5K FEET HAVE BEEN NOTED OVERNIGHT. THIS SYSTEM WILL GRADUALLY
MOVE OFF TO THE EAST THIS MORNING...LEAVING SCT-BKN CLOUDS OF 8-12K
FEET BY THIS AFTERNOON. ANOTHER...WEAKER DISTURBANCE WILL BRING
LOWERED CIGS ONCE AGAIN SATURDAY NIGHT...BUT LESS MOISTURE SHOULD
LIMIT PRECIPITATION POTENTIAL. LIGHTER WINDS FAVORING A WESTERLY
DIRECTION ARE EXPECTED AT MOST TERMINALS THROUGH THE PERIOD. WINDS
GUSTING TO 20-25 KTS WILL BE POSSIBLE AT KDAG THIS MORNING...AND
AGAIN OVERNIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/WOLCOTT

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 15, 5:18 AM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 AM PST SAT DEC 15 2012

NVZ015-018-019-160800-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
418 AM PST SAT DEC 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT SNOW WILL LINGER EARLY THIS MORNING AS A LOW
PRESSURE SYSTEM MOVES FROM NEVADA INTO ARIZONA BY THIS AFTERNOON.
LOCAL SNOWFALL OF 1 TO 2 INCHES IS POSSIBLE THIS MORNING. A DRY
NORTHWEST FLOW WILL BE OVER THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GENERALLY DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH MONDAY.
ANOTHER PACIFIC STORM WILL BRING A CHANCE OF RAIN AND SNOW SHOWERS
TO THE AREA LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. DRY
CONDITIONS ARE THEN EXPECTED WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ519>527-NVZ014-016-017-020>022-160800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
418 AM PST SAT DEC 15 2012 /518 AM MST SAT DEC 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT RAIN AND SNOW WILL LINGER EARLY THIS MORNING WITH A
DRY NORTHWEST FLOW DEVELOPING THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH MONDAY BUT ANOTHER
PACIFIC STORM WILL BRING A CHANCE OF RAIN AND SNOW TO THE AREA
LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. DRY CONDITIONS ARE THEN
EXPECTED WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-160800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
518 AM MST SAT DEC 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE OUT OF NEVADA INTO ARIZONA TODAY. A BAND
OF RAIN AND SNOW WILL MOVE THROUGH THE AREA THIS MORNING WITH
SNOWFALL OF 1 TO 3 INCHES ABOVE 4000 FEET. PRECIPITATION WILL
TAPER OFF THIS AFTERNOON BUT SOME LIGHT RAIN AND SNOW WILL STILL
BE POSSIBLE. A DRY NORTHWEST FLOW WILL DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH MONDAY BUT ANOTHER
PACIFIC STORM WILL BRING A CHANCE OF RAIN AND SNOW TO THE AREA
TUESDAY AND TUESDAY NIGHT. DRY CONDITIONS ARE THEN EXPECTED
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Winter Weather Advisories in Arizona, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.